Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 142, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 7:45 PM EDT for Grainger County, Knox County, Union County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 7:45 PM EDT (23:45 UTC)
- Expired
- May 18, 2012, 8:14 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472
WUUS54 KMRX 182345
SVRMRX
TNC057-093-173-190030-
/O.NEW.KMRX.SV.W.0142.120518T2345Z-120519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT FRI MAY 18 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAINGER COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 830 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF MAYNARDVILLE...AND MOVING SOUTHWEST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...LUTTRELL...BLAINE...MASCOT AND PAULETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3620 8352 3618 8354 3619 8356 3615 8358
3616 8360 3613 8361 3615 8363 3610 8365
3613 8367 3609 8367 3610 8370 3607 8370
3603 8376 3622 8392 3634 8365
TIME...MOT...LOC 2345Z 055DEG 6KT 3622 8367
$$
172 follow-up statements
804
WWUS54 KMRX 190005
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EDT FRI MAY 18 2012
TNC093-190015-
/O.CAN.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
KNOX TN-
805 PM EDT FRI MAY 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...
LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
3613 8361 3615 8363 3611 8364 3613 8367
3609 8367 3616 8373 3617 8388 3622 8392
3634 8365
TIME...MOT...LOC 0005Z 055DEG 6KT 3620 8370
$$
TNC057-173-190030-
/O.CON.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
UNION TN-GRAINGER TN-
805 PM EDT FRI MAY 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GRAINGER AND UNION COUNTIES...
AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LUTTRELL...OR 7 MILES SOUTHEAST OF MAYNARDVILLE...MOVING
SOUTHWEST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...LUTTRELL...BLAINE AND PAULETTE.
LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
3613 8361 3615 8363 3611 8364 3613 8367
3609 8367 3616 8373 3617 8388 3622 8392
3634 8365
TIME...MOT...LOC 0005Z 055DEG 6KT 3620 8370
$$
17096
WWUS54 KMRX 190014
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT FRI MAY 18 2012
TNC057-173-190024-
/O.CAN.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
UNION TN-GRAINGER TN-
814 PM EDT FRI MAY 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER AND UNION COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
3613 8361 3615 8363 3611 8364 3613 8367
3609 8367 3616 8373 3617 8388 3622 8392
3634 8365
TIME...MOT...LOC 0014Z 055DEG 6KT 3619 8372
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 18, 3:07 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT FRI MAY 18 2012 .SHORT TERM (TONIGHT AND SATURDAY)... AFTERNOON CONVECTION SHOULD MAINLY STAY ANCHORED TO THE HIGHER TERRAIN THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING...THEN DISSIPATE BEFORE MIDNIGHT WITH THE LOSS OF SURFACE HEATING. THE 850-500 MB RIDGE LOCATED TO OUR NORTH WILL DRIFT SLIGHTLY TOWARD THE SOUTHEAST TONIGHT AND TOMORROW. FORECAST SOUNDINGS INDICATE SLIGHTLY DRIER MIDLEVEL AIR WORKING INTO THE AREA TOMORROW. SO THE CHANCES OF CONVECTIVE DEVELOPMENT LOOK SLIGHTLY LOWER TOMORROW AFTERNOON THAN TODAY...ESPECIALLY IN NORTHERN AREAS. WILL HAVE A MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN PLATEAU AND MOUNTAINS AND SW NC. WILL FOLLOW PERSISTENCE FOR TEMPERATURES AS 1000-850 THICKNESSES REMAIN NEARLY THE SAME...GIVING HIGHS IN THE LOWER TO MID 80S IN MOST SPOTS. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...DIVERGENCE IN THE MODELS WILL MAKE THIS A LOWER CONFIDENCE FORECAST FOR THE TUE-FRI TIME FRAME. INITIAL COASTAL LOW THAT WILL LINGER NEAR THE CAROLINAS WILL BE THE MAIN WX FEATURE THROUGH MONDAY. THE GFS SHOWS THE NEXT H5 TROF KICKS OUT THE LOW...BUT THE OLD ECMWF AND DGEX SUGGEST THE TROUGH CUTS OFF AND REPLACES THE COASTAL LOW. SO OBVIOUSLY THERE IS DIVERGENT OPINIONS ON TEMPS AND WEATHER...WITH THE GFS BEING WARMEST WITH STRONG H5 HIGH PRESSURE OVERHEAD. THE 00Z GFS ENSEMBLES SHOW SEVERAL DAYS IN THE EXTENDED THE GFS MOS IS ON THE WARM SIDE WHILE MOST ENSEMBLES ARE A LITTLE COOLER...SUGGESTING TO ME THE ENSEMBLES MAY BE SIMILAR TO ECMWF/DGEX. WILL TEND TO FAVOR LOWER THAN MOS MAX TEMPS. CHANCE OF CONVECTION WILL CONTINUE OVER THE MOUNTAINS SUNDAY AND AREA WIDE MONDAY AS THE H5 TROF APPROACHES. IF THIS DOES CUTOFF...THEN THE WHERES AND HOW LONGS WILL CONTINUE TO CHALLENGE THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 86 59 87 60 / 10 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 84 58 86 59 / 10 10 0 0 0 OAK RIDGE, TN 59 85 57 87 58 / 10 10 0 10 10 TRI CITIES AIRPORT, TN 56 82 51 83 53 / 10 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/GC
Hazardous weather outlook, May 18, 3:21 AM EDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 AM EDT FRI MAY 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
In the hours before
Local storm report, May 18, 5:55 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 NE FARRAGUT 35.94N 84.11W
05/18/2012 E0.25 INCH KNOX TN PUBLIC
&&Special weather statement, May 18, 6:18 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 618 PM EDT FRI MAY 18 2012 TNZ036-067>069-182245- ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN- 618 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 645 PM EDT... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNOXVILLE TO 5 MILES SOUTHEAST OF ROCKWOOD...AND MOVING WEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSTON...OAK RIDGE...ROCKWOOD...OLIVER SPRINGS...KARNS...HARRIMAN AND DEARMOND. 17
Special weather statement, May 18, 6:35 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT FRI MAY 18 2012 TNZ098-099-182300- HAMILTON TN-MARION TN- 535 PM CDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES UNTIL 600 PM CDT/700 PM EDT/... AT 530 PM CDT/630 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF WHITWELL TO FAIRVIEW...AND MOVING SOUTHWEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH PITTSBURG AND ORME. 17
Local storm report, May 18, 7:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SW OAK RIDGE 35.95N 84.31W
05/18/2012 E0.50 INCH ROANE TN PUBLIC
&&Local storm report, May 18, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 NW TEN MILE 35.69N 84.69W
05/18/2012 E0.50 INCH MEIGS TN COCORAHS
&&Special weather statement, May 18, 7:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 729 PM EDT FRI MAY 18 2012 TNZ037-038-069-190000- GRAINGER TN-KNOX TN-UNION TN- 729 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER AND UNION COUNTIES UNTIL 800 PM EDT... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUTLEDGE TO 10 MILES SOUTH OF MAYNARDVILLE...AND MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...JOPPA... MALONEYVILLE...THORN HILL...BUFFALO SPRINGS...BLAINE AND MASCOT. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 35 min |
| May 18, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 36 min |
| May 18, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.